Q:

6/26/2014
A patient was referred after a reaction during endoscopy. She received Cetacaine spray (contains Benzocaine, Tetracaine and Butamben). She also received Fentanly and Midazolam. During the procedure she had a decrease in her O2 sats to the mid 80s. She was taking deep breaths in response to commands. Her tongue appeared swollen and was protruding through the bite block. They were able to complete the procedure. Her sats did improve into the upper 90s. She was given Benadryl 50mg IV. She did report post procedure that she felt her tongue was swollen. A methemoglobin level was checked and this was normal. They felt her reaction was secondary to the cetacaine spray. She did not report any other symptoms after the procedure. She has tolerated local anesthetics with dental work in the past. She is not atopic. She has no history of medication reactions in the past.

Since Benzocaine and Tetracaine are both in the ester group of anesthetics would you recommend avoiding and using only local anesthetics from the amide group? Would you recommend any skin testing for local anesthetics from either group?

A:

Thank you for your inquiry.

Actually all three of the anesthetics contained in Cetacaine are ester anesthetics, and two out of the three (benzocaine and tetracaine) have been cited as culpable agents responsible for IgE-mediated reactions. The Lockey and Vu reference noted below will give you a protocol for skin testing to benzocaine which can be used to model skin tests to tetracaine and butamben. I would, as you have mentioned, consider skin testing to all three agents if they are accessible to you. As an alternative you could test to Cetacaine itself. And I would also suggest using only amide anesthetics in the future regardless.

Parenthetically I might add that allergic reactions have also been reported to midazolam and fentanyl , and you could consider skin testing to these agents as well ( see references 6 and 7 for protocols).

Thank you again for your inquiry and we hope this response is helpful to you.

References:
1. Hesch DJ. Anaphylactic death from use of a throat lozenge. JAMA 1960; 172(1):12-15.

2. Lockey RF and Vu AT. J Allergy Clin Immunol 2006 (February); 117(2) Supplement:S222.

3. Moriwaki K. A case report of anaphylactic shock induced by tetracaine used for spinal anesthesia. Masui 1986.

4. Bennett MJ, et al. Anaphylactic reaction during anesthesia associated with a positive intradermal skin test to fentanyl. Can Anaesth Soc J 1986; 33(1):75-78.

5. Shin JG, et al. A case of midazolam anaphylaxis. Clin Endosc 2014 (May); 47(3):262-265.

6. Milojevic I et al: Anaphylactic reaction during general anaesthesia associated with positive skin test to fentanyl. Anaesth Intensive Care. 2009 May;37(3):502-3.

7. Hagau N, et al: Maximum non-reactive concentration of midazolam and ketamine for skin testing study in non-allergic healthy volunteers. Anaesth Intensive Care. 2010 May;38(3):513-8

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology